Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2002, 4:29 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2002, 4:29 PM EDT (20:29 UTC)
- Expired
- Jun 4, 2002, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Garrett County, MD, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS51 KPBZ 042029 SVRPBZ MDC023-WVC077-042130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 429 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARRETT COUNTY IN MARYLAND PRESTON COUNTY IN WEST VIRGINIA * UNTIL 530 PM EDT * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TERRA ALTA...MOVING EAST AT 20 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MOUNTAIN LAKE PARK... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:21 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 4, 2:21 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 221 PM EDT TUE JUN 4 2002 CONVECTION FIRING ON A COUPLE OF BOUNDARIES ATTM ONE TO THE NORTH ASSOCIATED WITH WARM FRONT AND ANOTHER IN OUR OH ZNS PROBABLY ASSOCIATED WITH LAST NIGHTS AND THIS MORNINGS CONVECTION. WILL GO WITH FLOOD WATCH IN OUR OHIO AND PART OF OUR WEST VA NRN PANHNDLE. THIS AREA HAD BEEN HIT HARD EARLIER AND WILL TAKE LITTLE ADDITIONAL RAINFALL TO BRING STREAMS AND CREEKS OUT OF BANKS. WILL GO TIL 10 PM COUNTING ON THIS CONVECTION TO BE DIURNAL. ISSUANCE WILL BE WITH SEVERE WORDING AS WE ARE ISSUING SOME SVR ALREADY. FRONT DROPPING SLOWLY DOWN TOMORROW LOOKS SLOWER THAN EARLIER RUNS. WILL KEEP LIKELY TO CAT POPS AND INCLUDE SEVERE WORDING. FRONT WILL EXIT DURING MORNING HOURS IN NW TIER OF FA BUT MAY LINGER THROUGH EARLY AFTERNOON FURTHER SE. TEMPS SIMILAR TO MOS. DRIER FINALLY LATER THURS INTO SAT. NEXT CHC PRECIP LOOKS TO BE SUNDAY AS NEXT FRONT APPROACHES. PIT 69 85 65 73 / 60 70 80 70 HLG 69 84 63 71 / 60 70 80 50 MGW 69 85 65 73 / 60 70 80 70 ZZV 69 85 63 71 / 60 70 80 50 PHD 69 84 63 71 / 60 70 80 50 FKL 66 80 59 70 / 60 70 80 50 DUJ 67 80 59 70 / 60 70 80 50 LBE 69 85 65 73 / 60 70 80 70 BTP 66 81 59 70 / 60 70 80 50 IDI 69 84 65 73 / 60 70 80 70 ODM 66 83 64 71 / 60 60 70 70 .PBZ... MD...NONE. OH...FLOOD WATCH THROUGH EVENING FOR ZONES OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069. PA...NONE. WV...FLOOD WATCH THROUGH EVENING FOR ZONES WVZ003>004...WVZ012.
In the hours before
Special weather statement, Jun 4, 11:02 AM EDT, 5 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-042100- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 1102 AM EDT TUE JUN 4 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND TODAY. THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED TO ALL OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND EXTREME WESTERN MARYLAND. THE MAIN THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS. ON WEDNESDAY THERE IS A EVEN GREATER THREAT OF SEVERE WEATHER ACROSS THE LISTENING AREA.
Local storm report, Jun 4, 1:14 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM 2 S ZANESVILLE OH THUNDERSTORM WINDS
06/04/02 MUSKINGUM DOWNED SEVERAL TREES.
REPORTED BY LAW ENFORCEMENT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:35 AM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 40 min |
| Jun 4, 1:40 AM EDT | Flash Flood Warning | PBZ | Marshall | 6 hr |
| Jun 4, 2:00 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 60 min |
| Jun 4, 2:10 AM EDT | Flash Flood Warning | PBZ | Monongalia | 5 hr |
| Jun 4, 2:21 AM EDT | Flash Flood Warning | PBZ | Marion | 5 hr |
| Jun 4, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 54 min |
| Jun 4, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 57 min |
| Jun 4, 3:51 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Jun 4, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.